Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 324, NWS Dodge City, KS

August 23, 2001Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2001, 8:21 PM CDT for Barber County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 8:21 PM CDT (01:21 UTC)
Expired
Aug 23, 2001, 9:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 67 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:45 PM CDTHail 1Hardtner, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS53 KDDC 240122
SVRDDC
KSC007-240200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 821 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES WEST OF HARDTNER...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENCE OF SOUTHERN BARBER COUNTY THROUGH 900 PM.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO
THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3702 9895 3701 9866 3717 9845 3720 9874



BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:53 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 2:53 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT THU AUG 23 2001

FORECAST CHALLENGES TONIGHT ARE SEVERE WEATHER CHANCES, THEN CHANCES
FOR THUNDER ON FRIDAY AND SATURDAY. ALSO HIGH TEMPS ON FRIDAY.

CURRENT WATER VAPOR LOOP SHOWS UPPER LOW JUST WEST OF GOODLAND WITH
COLD POOL MOVING INTO WESTERN KANSAS. BEST CHANCES FOR SEVERE
WEATHER ARE IN NORTH CWA CLOSEST TO UPPER LOW. DRY SLOT AT MID TO
LOWER LEVELS MAY BE ENOUGH TO PRECLUDE THE FAR SOUTHWEST CORNER OF
THE CWA FROM THUNDER. WILL HOWEVER KEEP A 20 POP JUST IN CASE AS
VORT LOBE ROTATES OVER THEM. CAPES ARE CURRENTLY RUNNING FROM 2000
TO 3000 J/KG IN THE NORTH AND ANOTHER MAX EAST OF TROUGH LINE FROM
DODGE AND EAST. SPC HAS A SEVERE THUNDERSTORM WATCH FOR NORTH 1/2 CWA
UNTIL 8 PM AND LOOKS GOOD. MAY HAVE MORE SEVERE DEVELOPING FROM
ASHLAND TO ST. JOHN AND EAST LATER THIS AFTERNOON AND EVENING AHEAD
OF TROUGH. AS FOR LOWS TONIGHT MID TO UPPER 60S LOOK GOOD.

ON FRIDAY WILL KEEP A CHANCE FOR THUNDER ONLY IN SOUTHEAST CWA FOR
NOW AS AVN DEPICTS VORT LOBE ROTATING AROUND BACK OF UPPER LOW. ETA
MODEL SHOWING GOOD INSTABILITIES ALSO IN THAT AREA SO WILL KEEP A
30 POP THAT AREA. WITH SUBSIDENCE OVER REST OF REGION WILL KEEP
OTHER AREAS DRY.

DRY WEATHER SHOULD CONTINUE INTO FRIDAY NIGHT WITH COOL FRONT TO
SOUTH OF AREA. TEMPS IN THE LOW TO MID 60S LOOK GOOD EXCEPT WARMER
NEAR MED LODGE AROUND 70.

THEN ON SATURDAY AVN AND ETA MODELS SHOWS SECONDARY VORT LOBE TO
MOVE DOWN IN NORTHWEST FLOW ALOFT. RETURN MOISTURE AND UPPER
DESTABLIZATION SHOULD GIVE SOME SLIGHT CHANCES FOR THUNDER DURING
AFTERNOON PEAK HEATING. WILL GO WITH A SMALL POP TO COVER.
TEMPERATURES SHOULD BE IN THE UPPER 80S TO LOWER 90S. CURRENT FWC
GUIDANCE LOOKS TO HIGH COMPARED TO ETA FORECAST SOUNDING TEMPS.

EXTENDED DISCUSSION...

WITH WHAT APPEARS TO BE A DRY PHASE OF THE MJO BEGINNING AND A
DECREASE IN RELATIVE AAM NOTED FROM CDC WEB SITE AM CURRENTLY
FAVORING THE ENSEMBLE SOLUTION OF A WESTERN CONUS RIDGE BRIEFLY
DEVELOPING LATE THIS WEEKEND THEN MOVING EASTWARD AND WEAKENING AS
IT MOVES INTO THE PLAINS MID WEEK. AS A RESULT APPEARS A NORTHWEST
FLOW WILL BRIEFLY DEVELOP OVER THE CNTL PLAINS LATE THIS WEEKEND
WHICH MAY PRODUCE A FEW THUNDERSTORMS OVER WESTERN KANSAS SUNDAY
NIGHT OR MONDAY. THE RIDGE ALOFT THEN STARTS ITS EASTWARD
PROGRESSION BRINGING BACK WARMER TEMPS AND MOSTLY DRY CONDITIONS
FROM MID WEEK ON. CURRENT FORECAST ALREADY HAS A MENTION OF PCPN ON
SUNDAY SO WILL LEAVE THIS ALONE FOR NOW AND MENTION A SLIGHT CHANCE
AGAIN FOR MONDAY. WILL THEN FOLLOW THIS UP WITH TEMP WARMING TEMPS
THROUGH THE REMAINDER OF THE EXTENDED FORECAST PERIOD.

FOR THE LATEST 2-WEEK OUTLOOK FROM THIS OFFICE, CHECK OUT THE
FOLLOWING WEB PAGE:  http://www.crh.noaa.gov/ddc/wx/2week.txt

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/093 066/089 061 510
GCK 064/090 064/088 058 610
EHA 064/094 063/088 059 210
LBL 065/094 064/089 060 210
HYS 065/090 066/087 058 710
P28 069/092 070/092 065 731

.DDC...NONE.

KRUSE/RB

In the hours before

Special weather statement, Aug 23, 7:12 PM CDT, 1 hour 9 minutes before
KSZ030-031-043>046-061>065-240105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU AUG 23 2001

...SEVERE THUNDERSTORM WATCH NUMBER 689 IS NO LONGER IN EFFECT...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED SIGNIFICANTLY.  THUS,
SEVERE THUNDERSTORM WATCH 689 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

TREGO...ELLIS...SCOTT...LANE...NESS...RUSH...HAMILTON...KEARNY...
FINNEY...HODGEMAN...AND PAWNEE.

BURKE
Local storm report, Aug 23, 7:18 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
718 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    1 N ENSIGN                KS   .75 INCH HAIL
08/22/01   GRAY                           REPORTED BY SPOTTER

0355 PM    16 N VICTORIA             KS   1.00 INCH HAIL
08/23/01   ELLIS                          REPORTED BY PUBLIC

0430 PM    5 NNE SCOTT CITY          KS   .88 INCH HAIL
08/23/01   SCOTT                          REPORTED BY PUBLIC

0447 PM    SHIELDS                   KS   1.00 INCH HAIL
08/23/01   LANE                           REPORTED BY CO-OP OBSERVER

0453 PM    11 N DIGHTON              KS   1.00 INCH HAIL
08/23/01   LANE                           REPORTED BY CO-OP OBSERVER

0500 PM    3 NW MANNING              KS   .88 INCH HAIL
08/23/01   SCOTT                          REPORTED BY PUBLIC

0510 PM    9 W HAYS                  KS   69 MPH TSTM WIND GUST
08/23/01   ELLIS                          REPORTED BY CO-OP OBSERVER

0514 PM    3 NW HEALY                KS   1.00 INCH HAIL
08/23/01   LANE                           REPORTED BY PUBLIC

0535 PM    2 NNW HAYS                KS   .75 INCH HAIL
08/23/01   ELLIS                          REPORTED BY PUBLIC

0605 PM    SCHOENCHEN                KS   1.00 INCH HAIL
08/23/01   ELLIS                          REPORTED BY PUBLIC

0617 PM    LIEBENTHAL                KS   .75 INCH HAIL
08/23/01   RUSH                           REPORTED BY PUBLIC

COLEMAN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:15 PM CDTSevere Thunderstorm WarningDDCClark45 min
Aug 23, 8:29 PM CDTSevere Thunderstorm WarningDDCComanche46 min
Aug 23, 8:45 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Aug 23, 8:58 PM CDTSevere Thunderstorm WarningDDCBarber47 min
Aug 23, 9:12 PM CDTSevere Thunderstorm WarningDDCClark48 min
Aug 23, 9:15 PM CDTSevere Thunderstorm WarningDDCComanche45 min
Aug 23, 9:25 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Aug 23, 9:52 PM CDTSevere Thunderstorm WarningDDCFord38 min
Aug 23, 10:06 PM CDTSevere Thunderstorm WarningDDCKiowa39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.